Two diagnoses from one electrocardiogram
Q1: What is the diagnosis?
Inferior myocardial infarction as suggested by ST segment elevation in leads II, III, and aVF. The presence of pathological Q-waves indicates that the myocardial infarction may be older than the three hours suggested by the history.
Q2: What complication of treatment is suggested by the ECG (fig 3; see p 604) taken the next morning?
Thrombolysis with 1.5 MU streptokinase was complicated by cerebral haemorrhage (fig 1; see p 613). Deep symmetrical T-wave inversion (“neurogenic T-waves”) can occur in subarachnoid and intracerebral haemorrhage in the absence of coronary artery disease. Other ECG changes associated with cerebral haemorrhage in order of frequency are QTc prolongation, ST segment changes1 and arrhythmia.2 Elderly patients (>75 years) have 2–4 times the risk of this complication with 2% of those treated with tissue plasminogen activator and intravenous heparin affected.3
Q3: How should this be managed?
Management can be divided into reversal and/or discontinuation of precipitating factors, prophylaxis against vasospastic complication of subarachnoid haemorrhage, and neurological rehabilitation.
If neurological deterioration occurs during thrombolysis then the thrombolytic infusion should be stopped. Reversal of thrombolytic activity with tranexamic acid or fresh frozen plasma should be considered especially if signs are progressive. This patient became confused with left facial weakness more than 12 hours after thrombolysis and the only treatment modification required was discontinuation of aspirin.
In the presence of subarachnoid haemorrhage prophylaxis against delayed ischaemic deficits caused by vasospasm is particularly important as the treatment of this complication involves haemodilution, hypervolaemic and hypertensive treatment (triple-H therapy) and would be perilous after myocardial infarction. Oral nimodipine, a calcium channel blocker, decreases the risk of vasospasm.4Antifibrinolytics such as aminocaproic acid have been evaluated as a means of preventing rebleeding, but do not improve outcomes probably because of increased cerebral ischaemia.5 Their use should therefore be limited to acute reversal of a thrombolytic state. Sequential neurological observations are necessary to detect deterioration early, as outcomes following neurosurgical intervention and triple-H therapy are strongly affected by the level of consciousness before treatment.
The patient was transferred to another hospital for rehabilitation. Aspirin was contraindicated in the short term, but a β-blocker and statin were started.
Inferior myocardial infarction and cerebral haemorrhage.